Cardio Diuretics

9 Questions | Total Attempts: 286

SettingsSettingsSettings
Please wait...
Cardio Diuretics

.


Questions and Answers
  • 1. 
    A 67-year-old man was found to have a plasma level of calcium of 12.2 mg/dL during a follow-up visit. The man, who had been suffering from Hodgkin’s lymphoma for three years, was recently diagnosed with nephrolithiasis and placed on hydrochlorothiazide therapy three weeks previously. Which of the following statements best explains the most likely mechanism of thiazide induced hypercalcemia?
    • A. 

      Enhancement of Na+/Ca++ exchanger in the distal tubule

    • B. 

      Increased Ca++ reabsorption in the proximal tubule

    • C. 

      Decreased secretion of parathyroid hormone

    • D. 

      Decreased renal excretion of Vit D

    • E. 

      Enhancement of Na+/K+/ 2Cl symport

    • F. 

      Increased glomerular filtration of Ca++

  • 2. 
    A 23-year-old man with a history of acute mountain sickness was placed on prophylactic treatment with acetazolamide prior to going on a hiking trip to the Appalachian Mountains. Which of the following actions likely mediated the efficacy of the drug in the patient’s disease?
    • A. 

      Decreased ventilation/perfusion ratio

    • B. 

      Increased sensitivity of baroreceptor reflex

    • C. 

      Acidosis induced increase in ventilation

    • D. 

      Activation of pneumotaxic center

    • E. 

      Inhibition of vomiting center

    • F. 

      Decreased water reabsorption in the thin Henle’s loop

  • 3. 
    A 62-year-old woman with a long history of chronic heart failure was admitted to the emergency department because of increasing dyspnea. After physical examination the diagnosis of impending pulmonary edema was made and a diuretic was administered IV. Which of the following was most likely the primary site of action of this drug?
    • A. 

      Proximal convolute tubule

    • B. 

      Proximal straight tubule

    • C. 

      Thick ascending limb of Henle’s loop

    • D. 

      Thin descending limb of Henle’s loop

    • E. 

      Early distal tubule

    • F. 

      Late distal tubule

    • G. 

      Collecting duct

  • 4. 
    A 48-year-old man, recently diagnosed with stage C heart failure, started a treatment with captopril, metoprolol and furosemide. Which of the following actions most likely mediated the therapeutic effect of furosemide in the patient’s disease?
    • A. 

      Decreased cardiac output

    • B. 

      Increased heart contractility

    • C. 

      Increased heart rate

    • D. 

      Decreased preload

    • E. 

      Decreased afterload

  • 5. 
    A 70-year-old man complained to his physician of tinnitus, hearing loss, and vertigo. The man, recently diagnosed with stage C heart failure, started an appropriate therapy two weeks previously. Which of the following drugs most likely caused the patient’s symptoms?
    • A. 

      Acetazolamide

    • B. 

      Spironolactone

    • C. 

      Mannitol

    • D. 

      Furosemide

    • E. 

      Triamterene

    • F. 

      Indapamide

  • 6. 
    A 61-year-old woman complained to her physician of fatigue, increasing shortness of breath, and ankle edema. The patient’s vital signs were: blood pressure 145/85 mm Hg, pulse 78 bpm, respiratory rate 18/min. After physical examination and laboratory tests, a diagnosis of Stage B heart failure was made. Which of the following pairs of drugs were most likely prescribed to the patient?
    • A. 

      Digoxin and mannitol

    • B. 

      Dobutamine and captopril

    • C. 

      Milrinone and furosemide

    • D. 

      Losartan and furosemide

    • E. 

      Metoprolol and triamterene

    • F. 

      Captopril and triamterene

  • 7. 
    A 45-year-old obese woman was hospitalized due to muscular weakness, irritability, marked constipation, and polyuria. Laboratory tests upon admission revealed metabolic alkalosis. The patient admitted taking indapamide tablets in an effort to lose weight. Which of the following actions might contribute to thiazide-induced metabolic alkalosis in this patient?
    • A. 

      Blockade of the Na+/H+ antiporter in the proximal tubule

    • B. 

      Blockade of carbonic anhydrase

    • C. 

      Decreased bicarbonate reabsorption in the proximal tubule

    • D. 

      Increased Ca++ reabsorption in the early distal tubule

    • E. 

      Increased H+ secretion in the collecting tubule

  • 8. 
    A 62-year-old man recently diagnosed with stage C systolic heart failure started a therapy which included an Ace inhibitor, a beta-blocker and a loop diuretic. Which of the following statements best explains why loop diuretics are by far more effective than thiazide diuretics?
    • A. 

      Loop diuretics increase renin secretion

    • B. 

      Loop diuretics are also weak inhibitors of carbonic anhydrase

    • C. 

      The diuretic effect of thiazides undergoes partial tolerance

    • D. 

      More sodium is physiologically reabsorbed at TALH than at DCT

    • E. 

      The antihypertensive action of thiazides reduces GFR

  • 9. 
    A 62-year-old man presents to the emergency department with acute onset of severe ocular pain accompanied by blurred vision that is associated with halos around lights. On examination, the left eye is red and hard; the cornea is described as having a steamy appearance; and mydriasis is noted. Question: What drug would be the most appropriate agent for the treatment of this patient's signs and symptoms?
    • A. 

      Acetazolamide (IV)

    • B. 

      Dorzolamide (topical)

    • C. 

      Epinephrine (IV)

    • D. 

      Latanoprost (topical)

    • E. 

      Timolol (topical)